Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 61, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 15, 2011, 2:11 AM CDT for Griggs County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2011, 2:11 AM CDT (07:11 UTC)
- Expired
- Jul 15, 2011, 3:15 AM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Griggs County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 73 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2132 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
374
WUUS53 KFGF 150711
SVRFGF
NDC039-150815-
/O.NEW.KFGF.SV.W.0061.110715T0711Z-110715T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
211 AM CDT FRI JUL 15 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 315 AM CDT
* AT 207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 5 MILES
SOUTHWEST OF JUANITA...OR 46 MILES SOUTH OF DEVILS LAKE...MOVING TO
THE EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MOSE AROUND 245 AM CDT.
SUTTON AROUND 250 AM CDT.
BINFORD AROUND 300 AM CDT.
REVERE AROUND 305 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE COOPERSTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.
&&
LAT...LON 4760 9800 4724 9800 4724 9848 4732 9848
4733 9851 4759 9851
TIME...MOT...LOC 0709Z 270DEG 18KT 4745 9873
WIND...HAIL 60MPH 1.00IN
$$
HOPPES1 follow-up statement
096
WWUS53 KFGF 150754
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
254 AM CDT FRI JUL 15 2011
NDC039-150815-
/O.CON.KFGF.SV.W.0061.000000T0000Z-110715T0815Z/
GRIGGS ND-
254 AM CDT FRI JUL 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GRIGGS COUNTY
IN SOUTHEAST NORTH DAKOTA UNTIL 315 AM CDT...
AT 250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES
SOUTHEAST OF SUTTON...OR 36 MILES NORTHWEST OF VALLEY CITY...MOVING
TO THE EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
REVERE AROUND 300 AM CDT.
JESSIE AROUND 310 AM CDT.
COOPERSTOWN...WALUM AND HANNAFORD AROUND 315 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.
&&
LAT...LON 4760 9800 4724 9800 4724 9848 4732 9848
4733 9851 4759 9851
TIME...MOT...LOC 0753Z 270DEG 18KT 4737 9837
$$
HOPPESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 8:50 PM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Jul 14, 8:50 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 850 PM CDT THU JUL 14 2011 .DISCUSSION...STILL NOT QUITE SURE HOW TONIGHT IS GOING TO PLAY OUT. ACTIVITY TO KEEP AN EYE ON IS ACROSS NW SOUTH DAKOTA ALONG WARM FRONT...AND EASTERN MONTANA NEAR COLD FRONT. MODELS GENERALLY AGREE WITH INCREASING INSTABILITY ACROSS THE SOUTHERN FA OVERNIGHT...MAKING IT POSSIBLE THAT ONE OF THESE CONVECTIVE CLUSTERS COULD ARRIVE INTO THE FA LATER TONIGHT. THINK THE MOST PROBABLE SCENARIO IS THE ACTIVITY IN SOUTH DAKOTA WILL REMAIN SOUTH OF THE FA (RUC INDICATES NOSE OF LLJ WILL REMAIN ACROSS NORTHERN SOUTH DAKOTA). THUS...WOULD NEED TO WATCH ACTIVITY CURRENTLY ACROSS MONTANA. THIS WOULD MAKE THUNDER ARRIVAL CLOSER TO 09Z-12Z ACROSS THE SW FA. CONFIDENCE IN SEVERE POTENTIAL STILL TOO LOW FOR T+ MENTION. FEEL CONFIDENT ENOUGH TO LOWER POPS UNTIL MIDNIGHT. && .AVIATION... BIG ISSUE IS MVFR AND IFR CEILINGS. CONTINUED LOW LEVEL MOIST ADVECTION WOULD ARGUE FOR SLOW EXPANSION OF IFR AND LOWER MVFR CIGS TONIGHT INTO FRIDAY MORNING. ALSO TSTM CHANCES LATE TONIGHT INTO FRIDAY MORNING WILL INCREASE BUT TOO LOW CONFIDENCE IN TIMING AND LOCATION TO PUT TSRA IN ANY TAF SITE AT THE MOMENT. && .PREV DISCUSSION... /ISSUED 255 PM CDT THU JUL 14 2011/ SHORT TERM... MAIN CHALLENGES IN THE SHORT TERM WILL BE CONVECTIVE CHANCES AND THE IMPENDING HEAT AND HUMIDITY. MODELS IN DECENT AGREEMENT TODAY AND WILL FOLLOW A BLEND. TONIGHT...CLOUDS NOW COVERING MOST OF THE FA AND THEY HAVE HELD DOWN TEMPS PRETTY SIGNIFICANTLY. THESE LOW CEILINGS AND SOME PATCHY FOG EXTEND WELL DOWN INTO EASTERN SD AND SOUTHERN MN. DECENT SFC TEMP GRADIENT EXISTS OVER WESTERN AND CENTRAL SD WHERE IT HAS BEEN CLEAR MOST OF THE DAY. TEMPS IN THIS AREA ARE IN THE UPPER 80S AND LOW 90S WITH DEW POINTS IN THE 70S. SFC BASED CAPE VALUES THERE ARE 4000 J/KG PLUS BASED ON LATEST SPC MESO ANALYSIS. 700MB TEMPS THERE ARE +12/13 AND ONLY A FEW CELLS HAVE FORMED SO FAR. THIS WILL BE ONE AREA TO WATCH WITH ANOTHER AREA BACK OVER MONTANA CLOSER TO THE UPPER TROUGH. SPC ISSUED A SWOMCD EARLIER TALKING ABOUT CONVECTIVE TRENDS IN THIS AREA. THE ENTIRE AREA TONIGHT WILL BE IN GENERAL SOUTHWEST FLOW WITH SOME PIECES OF UPPER LEVEL ENERGY KICKING OUT. SPC DID MENTION ONE PIECE IN NORTHEAST WY WHICH COULD MOVE ACROSS THE SOUTHERN FA LATE TONIGHT AND PUSH INTO WEST CENTRAL MINNESOTA BY MIDNIGHT. APPEARS TO BE SUFFICIENT SHEAR TO SUPPORT SOME STORMS TONIGHT ESPECIALLY ACROSS THE SOUTHERN FA. BETTER SUPPORT ACROSS THE SOUTH TONIGHT TOO IN THE FORM OF THE LOW LEVEL JET/WARM ADVECTION AND LOWEST SHOWALTER INDICES. ALL SAID THINK THAT CONVECTIVE CHANCES WILL BE BEST ACROSS THE SOUTHWEST FA LATER THIS EVENING AND SPREADING ACROSS THE FAR SOUTH AFTER MIDNIGHT. COULD BE SOME SEVERE BUT WILL HOLD OFF ON MENTIONING IN THE FORECAST FOR NOW. SHOULD HAVE SOME TIME TO MONITOR AS IT SHOULD FORM TO THE WEST OR SW OF HERE. FRI-SUN...WOULD EXPECT SOME SORT OF WEAKENING TSTM COMPLEX OR GENERAL TSTMS ON FRI MORNING. DO NOT HAVE A REAL GOOD FEEL FOR FRI AFTERNOON WITH BUILDING 700MB TEMPS. JUST LEFT SOME SCATTERED CHANCES FRI AFTERNOON AS A RESULT. SPC HAS MOST OF THE FA IN A SLIGHT RISK FOR SEVERE AND MENTIONS BEST CHANCES FOR ANY OF THIS TO BE LATE AFTERNOON AS THE CAP TRIES TO WEAKEN. THINK CHANCES MAY BE BETTER BY EVENING ACROSS THE SOUTH AND SOUTHEAST FA AS NOCTURNAL TSTMS SOMETIMES HAVE BETTER LUCK IN THESE SCENARIOS. THINK THIS CONVECTION SHOULD BE OUT OF THE AREA ON SAT AND PULLED OUT PCPN CHANCES FOR NOW. COULD BE MORE NOCTURNAL CONVECTION SAT NIGHT ALONG AND NORTH OF HIGHWAY 2. LONG TERM (MON-THU)... HOT AND HUMID WEATHER WILL BE THE FEATURE THIS PERIOD AS CENTER OF 500 MB RIDGE BUILDS A BIT NORTHWARD WHILE 500 MB UPPER TROUGH OVER PACIFIC NORTHWEST MOVES A BIT NORTH AS WELL. THIS WILL PUT FCST AREA ON SOUTHERN FRINGES OF MAIN STORM TRACK AND ON NORTHERN EDGE OF 700 MB WARM TEMPS AND CAP. THIS WILL MAKE CHANCES FOR THUNDERSTORMS QUITE DIFFICULT...WITH BEST CHANCES OVER NORTHERN PARTS OF THE FCST AREA. THERE IS SOME MODEL CONSENSUS OF MONDAY BEING DRY...THEN CHC OF STORMS OVER NORTHERN SECTIONS TUES AFTN AND CWA WIDE ON WEDNESDAY AS WEAK BOUNDARY/FRONT MAY SAG SOUTHWARD. CONFIDENCE IN PRECIPITATION CHANCES AND PLACEMENT IS QUITE LOW HOWEVER. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
Hazardous weather outlook, Jul 14, 5:24 AM CDT, 20 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 524 AM CDT THU JUL 14 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 524 AM CDT THU JUL 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS MORNING. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT UP TO A QUARTER OF AN INCH OF RAINFALL WILL BE POSSIBLE. AFTER A BREAK IN PRECIPITATION DURING THE LATE MORNING AND AFTERNOON...THUNDERSTORMS WILL AGAIN REDEVELOP TONIGHT ALONG A WARM FRONT APPROACHING THE SOUTH DAKOTA BORDER. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE I-94 CORRIDOR. WITH MOIST UNSTABLE AIR MOVING INTO THE AREA AND STRONG WINDS ALOFT...SOME OF THE STORMS COULD BECOME SEVERE OVERNIGHT. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL CONTINUE...MAINLY OVER WEST CENTRAL MINNESOTA INTO THE EARLY MORNING HOURS ON FRIDAY. THERE IS A CHANCE FOR SCATTERED THUNDERSTORM REDEVELOPMENT IN THE AFTERNOON. SOME OF THE STORMS COULD BECOME STRONG TO SEVERE FRIDAY AFTERNOON AND EVENING. PRECIPITATION CHANCES WILL DECREASE OVER THE WEEKEND...BUT TEMPERATURES WILL SOAR INTO THE 90S ON SATURDAY AND SUNDAY. WITH DEW POINT TEMPERATURES IN THE 70S...HEAT INDEX VALUES WILL RISE TO 100 DEGREES OR ABOVE DURING THE AFTERNOON HOURS. IF PLANNING OUTDOOR ACTIVITIES THIS WEEKEND...DRINK PLENTY OF FLUIDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY ALONG AND SOUTH OF THE I-94 CORRIDOR. JR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:41 AM CDT | Severe Thunderstorm Warning | FGF | Barnes | 64 min |
| Jul 15, 3:25 AM CDT | Tornado Warning | FGF | Barnes | 50 min |
| Jul 15, 3:53 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland | 52 min |
| Jul 15, 4:03 AM CDT | Excessive Heat Watch | FGF | Barnes, Benson, Cass, Eddy, Grand Forks, Griggs and 9 more | 24 hr |
| Jul 15, 4:04 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 56 min |
| Jul 15, 4:18 AM CDT | Tornado Warning | FGF | Ransom, Richland | 42 min |
| Jul 15, 4:50 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 55 min |
| Jul 15, 5:00 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 43 min |
| Jul 15, 5:11 AM CDT | Areal Flood Advisory | FGF | Barnes | 9 hr |
| Jul 15, 5:12 AM CDT | Tornado Warning | FGF | Richland | 39 min |
| Jul 15, 5:47 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 58 min |
| Jul 15, 3:15 PM CDT | Excessive Heat Warning | FGF | Barnes, Cass, Eddy, Grand Forks, Griggs, Nelson and 5 more | 5 days |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.